Tysabri Infusion. (MS)

IMG_0343.JPG

Hello everyone!

Thanks guys for following me on this NEW journey..Now that I have covered basics I will need to notate most of what I am experiencing for medical purposes to a certain extent. My MS neurologist informed my family & I that based on my MRI that my MS is pretty aggressive. She mentioned that with the severity of my MS, she wants to put me on medication RIGHT AWAY.. The neurologists went over the options of treatment, first being Tysabri. Of course it has its risks, side-effects (but what medication doesn't have side effects) and benefits. She believed that with this medication I would have the most optimal benefit based on my condition. If I wasn't comfortable receiving this treatment, there are other DMDs for MS but aren't as effective for my MS.. I had to really consider everything and make my decision.


*I am unable to provide legal medical information, seek help from a medical professional. 
**Click the link below for more details. Information provided has been taken from Official Tysabri website. 

https://www.tysabri.com/

What is Tysabri? 

  • It can treat Crohn's Disease and Multiple Sclerosis.
  • It is a DiseaseModifyingDrug or Treatment/Therapy.
  • Tysabri is administered through intravenous infusion every 4 weeks for 1 hour plus an additional hour for observation.

Benefits:

  • Natalizumab (Tysabri) is a treatment for people with relapsing forms of MS. It makes flares happen less often and keeps physical disabilities from getting worse quickly.
  • Tysabri works in a different way from other multiple sclerosis drugs. It keeps the white blood cells of the immune system from entering the brain and spinal cord, which doctors think plays an important role in the damaging effects of MS.

Risks: 

  • TYSABRI increases your risk of getting a rare brain infection—called progressive multifocal leukoencephalopathy (PML)—that may lead to death or severe disability.
  • There is no known treatment, prevention, or cure for PML.
  • You should not take certain medicines that weaken your immune system at the same time you are taking TYSABRI. Even if you use TYSABRI alone to treat your MS, you can still get PML.
  • Your risk of getting PML is higher if you:
    • have received TYSABRI for a long time, especially for longer than 2 years
    • have been infected by the John Cunningham Virus (JCV). Before or while you receive TYSABRI, your doctor may do a blood test to check if you have been infected by JCV. JCV is a common virus that can cause PML in people who have weakened immune systems, such as people taking TYSABRI.
    • have received certain medicines that can weaken your immune system before you start receiving TYSABRI
  • Your risk of getting PML is greatest if you have all 3 risk factors listed above. There may be other risk factors that have not yet been identified.
  • Because of your risk of getting PML while you receive TYSABRI, TYSABRI is available only through a restricted distribution program called the TOUCH® Prescribing Program.

Side-Effects:

Side-effects vary from person to person & it depends on how the body reacts. 

More serious:

  • Herpes infections. Increased risk of infection of the brain or the covering of your brain and spinal cord (encephalitis or meningitis) caused by herpes viruses that may lead to death. Symptoms include sudden fever, severe headache, or confusion. Infection of the eye caused by herpes viruses leading to blindness in some patients has occurred. Call your doctor if you have changes in vision, redness, or eye pain.
  • Liver damage. Symptoms of liver damage include yellowing of the skin and eyes (jaundice), unusual darkening of the urine, nausea, feeling tired or weak, or vomiting.
  • Allergic reactions (e.g., hives, itching, trouble breathing, chest pain, dizziness, wheezing, chills, rash, nausea, flushing of skin, low blood pressure), including serious allergic reactions (e.g., anaphylaxis). Serious allergic reactions usually happen within 2 hours of the start of the infusion, but they can happen any time after receiving TYSABRI.
  • Weakened immune system. TYSABRI may increase your risk of getting an unusual or serious infection.

Most common side effects:

  • Headache, urinary tract infection, lung infection, pain in your arms and legs, vaginitis, stomach-area pain, feeling tired, joint pain, depression, diarrhea, rash, nose and throat infections, and nausea. If you experience any side effect that bothers you or does not go away, tell your doctor.

Soo as you can see, there was a lot for me to consider. My whole diagnosis felt like a blur, everything happened so quickly & now I had to choose a treatment. I was at the point where I had no idea what was going on but I am willing to comply with whatever needed to be done. Of course, the side-effects of Tysabri did frighten me, A LOT! Especially because I did test JCV positive (reason why I will not be on this medication for long) it is common for those exposed to the chicken pox . After discussing it thoroughly with my neurologist & one day in particular when I was experiencing this quick sharp pain in my back closest to my spinal column all she advised was Tysabri, Tysabri...Tysabri. My only worry with this medication was PML.. however, I was also informed that the risk is 0.1 out of 1,000 people come in contact and it is a very very rare brain infection. My neurologist advised I be monitored closely while on Tysabri. That made me feel a little bit better but overall, she preached to me.. “you are healthy and young, it’s a great thing we caught this early & we are able to place you on medication to control the MS.. with the number of enhancing leisons on your brain. I WANT TO SHUT THIS DOWN!” I have a great neurologist that specializes in MS and I appreciate her knowledge and guidance with my illness. I really had to think of the bigger picture and put all things aside, who cares if i get side-effects? All medications do. At least i’ll be on medication to treat& delay my MS rather than none. It is one of those things that I don’t know if the medication is working until my next MRI and meeting with the neurologist. But as long as it under control that is all I hope for. Therefore, I went for it. 

My first infusion was supposed to be sometime in February, my neurologist  wanted me to move up the appointment from the 28th to the 21st, which I was able to do. Unfortunately, I got sick that same night.. just my luck, right!? I was pretty bummed because I wanted to start medication as planned. Since I would still be on antibiotics by the 21st. I had to reschedule my infusion date back to the 28 but it all worked out.  I was diagnosed in Janurary & we were moving quickly! First infusion went very well, still felt so normal. Little fatigued but always tried my best to get out of bed and keep moving, because I didn’t want to be helpless. Some days I moved slower than others but I kept moving. Also experienced mood changes and faced the reality that handling stress and anxiety needed to be managed. I was trying to listen & re-learn my body. Because every little thing I noticed I would immediately want to report.. but it ends up going away. So i try not to result into reporting things right away & figured if it is bad, you would know. Listen to your body. 

Leading up to my second infusion was a little tough.. 3 days prior I felt my body changing, it almost felt as though my first dose was wearing off or something? I couldn’t wait to get another infusion in. I was experiencing increase heart rate, it was almost as though it was difficult to breathe. Not painful, just uncomfortable..almost like I had gas in my chest. Even the day of infusion I almost didn’t get infused because my heart rate was high. I even went to urgent care to make sure that what I was experiencing wasn’t serious. Did an EKG and a chest xray, which everything looked normal. The doctor said it may be due to the Tysabri and my body’s reaction to it. The Tysabri also gave me headaches that went away in a few days. This second dose I started to feel tingling in my lower limbs along with weakness in my left arm (which is an MS symptom) I was told that my left side is more affected because it was my left eye that experienced optic neuritis, neurologists said this could be re/demyelination be still something I should monitor. Since experiencing tingling I now made the lifestyle change to exercise more & now every morning I at least try to make it a habit to go on the treadmill and do some cardio for at least 15-30 minutes a day. 

I have an upcoming MRI at the end of the month, actually the day after my infusion where we will see at my next appointment with my neurologist if my medication  has been effective for me since being diagnosed. I must also add, I did mention that since I tested positive for JCV I will not be on Tysabri for long.. Initially, my neurologist said i’d be on Tysabri for 2 years, then it went to 1 year and now 6 months, which i do feel relieved about. She wanted to get my MS under control ASAP. I was originally to be placed on a different medication that is just as effective as Tysabri called Lemtrada. However, the neurologist informed that the pre-authorization for Lemtrada is a longer process due to testing and blood work, she didn't want to delay treatment any longer.. especially since my MS was aggressive and i believe active based on my film due to my inflammation from diagnosis, so Tysabri it was!  High hopes that this next infusion goes well including my MRI.

Thanks for reading! If you have any questions, don’t hesitate to ask. Leave a comment down below. Discussing MS helps me understand fully by educating on it. :) 

Xo, Risha